Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 21, NWS Las Vegas, NV

July 12, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 12, 2008, 9:55 PM MST for Mohave County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 9:55 PM MST (04:55 UTC)
Expired
Jul 12, 2008, 10:15 PM MST
In force
20 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 92 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 130456
SVRVEF
AZC015-130515-
/O.NEW.KVEF.SV.W.0021.080713T0455Z-080713T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 PM MST SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 1015 PM MST.

* AT 950 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES
  EAST OF MEADVIEW...AND WAS MOVING WEST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEADVIEW AROUND 1015 PM MST...

IF ON OR NEAR LAKE MEAD IN THE VICINITY OF SOUTH COVE...GET OUT OF 
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING 
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE 
TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3589 11405 3609 11412 3616 11378 3599 11372
TIME...MOT...LOC 0455Z 073DEG 16KT 3605 11386

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:26 PM MST, 29 minutes earlier.

Area forecast discussion, Jul 12, 9:26 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
926 PM PDT SAT JUL 12 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH MONSOONAL
MOISTURE IN PLACE OVER MUCH OF THE REGION TO PRODUCE SCATTERED
THUNDERSTORMS THROUGH THE WEEKEND AND EARLY NEXT WEEK...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. STORM COVERAGE GRADUALLY
DECREASES BY THE MIDDLE OF NEXT WEEK AS DRIER SOUTHWEST FLOW
DEVELOPS.
&&

.UPDATE...NOT MUCH TIME TO CHAT THIS EVENING. DYNAMICS ASSOCIATED
WITH INVERTED TROUGH WILL KEEP ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ALL NIGHT. INVERTED TROUGH WILL REMAIN OVER THE AREA
SUNDAY FOR A REPEAT PERFORMANCE. MAIN THREAT WILL REMAIN FLASH
FLOODING AS A STORM OVER CENTRAL MOHAVE COUNTY PRODUCED AROUND 3
INCHES OF RAIN TODAY. SOME HIGHWAYS IN INYO COUNTY HAVE ALSO BEEN
CLOSED DUE TO DEBRIS (ROCK AND MUD) ACROSS THE ROADS. WILL SHOOT FOR
A LATE EVENING UPDATE.
&&

.PREV DISCUSSION...315 PM PDT SAT JUL 12...INVERTED TROUGH OVER THE
AREA PROGGED TO MOVE VERY LITTLE THROUGH MONDAY BUT DOES WEAKEN WITH
TIME. MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE DURING THIS
TIME AS THERE WILL BE NOTHING TO FLUSH THE MOISTURE OUT WHILE THE
TROUGH REMAINS IN PLACE. AS A RESULT...EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS TO CONTINUE THROUGH MONDAY...MAINLY IN THE AFTERNOON
AND EVENING HOURS. MAXIMUM TEMPERATURE FORECASTS WILL BE TRICKY
DEPENDING ON WHERE BREAKS IN CLOUDS ARE WHICH WILL BE DIFFICULT TO
FORECAST. GENERALLY WENT CLOSE TO MOS GUIDANCE TEMPS.

.LONG TERM...MADE VERY LITTLE CHANGE TO THE EXISTING FORECAST WITH
MODELS SHOWING GOOD CONTINUITY IN THE EXTENDED. WITH CURRENT WEATHER
PRESSING...WILL POST THE PREVIOUS LONG TERM DISCUSSION...WHICH
DETAILS THE SITUATION WELL. /PREV DISCUSSION/ GENERALLY KEPT HIGHER
POPS OVER THE SOUTHEASTERN THIRD OF THE CWA WITH A GRADUAL DECREASE
TOWARD THE NORTHWEST. WINDS ALOFT WILL REMAIN FAIRLY WEAK WHICH WILL
HELP TO KEEP THE RISK OF FLASH FLOODING A MAIN CONCERN. MODELS ARE
SHOWING AN UPPER LEVEL TROUGH DIGGING DOWN THE COAST LATE IN THE
WEEK WHICH WILL HELP TO DRY THINGS OUT FROM WEST TO EAST.
HOWEVER...LATEST GFS IS HAVING A HARD TIME REMOVING THE DEEPER
MOISTURE FROM THE EASTERN PORTIONS OF THE CWA AND IS SHOWING A
FAIRLY SHARP MOISTURE BOUNDARY CUTTING THROUGH THE CWA. DOES NOT
LOOK LIKE MOISTURE WILL SCOUR COMPLETELY FROM THE EASTERN
ZONES...BUT AREA TO THE WEST WILL SHOW A GRADUAL DRYING TREND.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS DEVELOPMENT STARTING IN
NORTHERN CLARK COUNTY THIS EVENING...STILL FEEL THAT BEST CHANCE FOR
THUNDERSTORMS IN THE VALLEY WILL BE LATE THIS EVENING AND OVERNIGHT.
MORE STORMS WILL DEVELOP SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED TO PERSIST OVERNIGHT. EXPECT A REPEAT OF CONVECTIVE
ACTIVITY ACROSS THE AREA TOMORROW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 12, 6:05 AM MST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 AM PDT SAT JUL 12 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-130700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
605 AM PDT SAT JUL 12 2008 /605 AM MST SAT JUL 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SUBSTANTIAL MOISTURE OVER MUCH OF THE REGION WILL COMBINE WITH AN
UPPER LEVEL IMPULSE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION TO DANGEROUS
LIGHTNING AND POSSIBLY STRONG WINDS...THE POTENTIAL FOR HEAVY RAIN
COULD PRODUCE ISOLATED FLASH FLOODING OVER THE MOJAVE DESERT REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE REGION
SUNDAY THROUGH EARLY IN THE WEEK. THE MAIN HAZARD WILL CONTINUE TO
BE ISOLATED FLASH FLOODING. A DRY SOUTHWEST FLOW IS FORECAST TO
DEVELOP TUESDAY LEADING TO DECREASING THUNDERSTORM COVERAGE WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SOUTHERN NEVADA AND
NORTHWEST ARIZONA. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

ADAIR

In the hours before

Local storm report, Jul 12, 6:56 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
656 PM PDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      11 S GOLDFIELD          37.54N 117.23W
07/12/2008                   ESMERALDA          NV   LAW ENFORCEMENT

            WATER...MUD...DEBRIS AND BOULDERS CROSSING U.S. 95 AT
            MILE MARKER 7.

0603 PM     TSTM WND GST     TWENTYNINE PALMS        34.14N 116.07W
07/12/2008  M62.00 MPH       SAN BERNARDINO     CA   ASOS

&&

FUI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:01 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Jul 12, 10:14 PM MSTSevere Thunderstorm WarningVEFMohave31 min
Jul 13, 12:13 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Jul 13, 12:13 PM MSTSevere Thunderstorm WarningVEFMohave47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.